It is believed the drug cocktail originated in rural Russia and has quickly made its way to the United States. Suspected cases, including two by the American Association of Poison Control, have been reported from Ohio to Arizona.
The Drug Enforcement Agency (DEA) and Community Epidemiology Work Group (CEWG) are investigating the cases but none have been confirmed yet.
As a part of the opiate family, the drug has a comparable effect on the brain and body as heroin but is a shorter acting and more intense high.
According to the National Institute on Drug Abuse, “Krokodil is a synthetic form of a heroin-like drug called desomorphine that is made by combining codeine tablets with various toxic chemicals including lighter fluid and industrial cleaners.”
The drug gets its name from several side effects that are commonly seen with long-term use of injectable drugs. MRSA infections, drugs that are resistant to methicillin, such as Staphylococcus aureus, commonly known as a staph infection, can form when addicts who reuse needles expose themselves to certain kinds of bacteria.
The flesh around the injection site becomes scaly and dead skin can form. If left untreated gangrene can develop and amputation may be necessary.
According to a Chicago Tribune article the scare is a ‘false alarm,’ a theory which has been furthered by negative tests around the country.
The article goes on to say that, users in Russia may allow infections to progress further and photos showing up on the Internet are of end stage infection. “Because the stigma of drug use there is far greater, so addicts are less likely to seek treatment until their wounds are significantly advanced.”
Kathleen Kane-Willis, the director of the Illinois Consortium on Drug Policy weighted in on the issue. “When you try to scare people with something that’s not real, you lose credibility,” she said. “And when you dehumanize someone with addictions, you make it harder for them to seek help.”